Investigations of the site and mechanisms of drug-induced reductions in the reabsorption of divalent cations by the kidney
Disturbances in electrolyte homeostasis are a frequent adverse side-effect of the administration of aminoglycoside antibiotics such as gentamicin, and the antineoplastic agent cis-platinum. The aims of this work were to further elucidate the site(s) and mechanism(s) by which these drugs may produce disturbances in the renal reabsorption of calcium and magnesium. These investigations were undertaken using a range of in vivo and in vitro techniques and models. Initially, a series of in vivo studies was conducted to delineate aspects of the acute and chronic effects of both drugs on renal electrolyte handling and to select and evaluate an appropriate animal model: subsequent investigations were focused on gentamicin. In a study of the acute and chronic effects of cis-platinum administration, there were pronounced acute changes in a variety of indices of nephrotoxic injury, including electrolyte excretion. Most effects resolved but there were chronic increases in the urinary excretion of calcium and magnesium. The renal response of three strains of rat (Fischer 344, Sprague-Dawley (SD), and Wistar) to a ranges of doses of gentamicin was also investigated. Drug administration produced substantially different responses between strains, in particular marked differences in calcium and magnesium excretion. The results suggested that the SD rat was an appropriately sensitive strain for use in further investigations. Acute infusion of gentamicin in the anaesthetised SD rat produced rapid, substantial increases in the fractional excretion of calcium and magnesium, while sodium and potassium output were unaffected, confirming previous results of similar experiments using F344 rats. Studies using lithium clearance measurements in the anaesthetised SD rat were undertaken to investigate the effects of gentamicin on proximal tubular calcium reabsorption. Lithium clearance was unaffected by acute gentamicin infusion, suggesting that the site of acute gentamicin-induced hypercalciuria may not be located in the proximal tubule.